Disclaimer: Please consult your Doctor before taking any prescription medication. This article on Gabapentin for seizures is for informational purposes only. We have great relationships with many local Doctors. If you have any questions, please don’t hesitate to contact us at A Paradise for Parents. Scroll down to the bottom for contact information. If you’re taking Gabapentin for epilepsy, please do so under the advice and consent of a medical doctor.
Gabapentin, commonly known as the brand name Neurontin, is a prescription anti-epileptic drug also referred to as an anti-convulsant. This is due to the fact that Gabapentin affects the chemicals and nerves in the body that are involved with seizures.
The drug is mainly used to treat the following conditions:
- Postherpetic Neuralgia: Nerve damage that is caused by shingles – a painful rash that occurs in adults.
- Seizures: Gabapentin for seizures is used to reduce or eliminate partial seizures. That’s why doctors will prescribe Gabapentin for epilepsy.
- Restless Legs Syndrome (RLS): This syndrome manifests as a discomfort in the legs. So much so that people who have the problem feel a strong urge to constantly move their legs. This disturbing condition usually occurs when the patient is in a relaxed state.
There are different brands of Gabapentin – Gralise and Horizant. Make sure your elderly loved one uses only what their doctor has prescribed them. Be sure to check the medicine every time you refill it to ensure that you are receiving the correct form.
There are Side Effects When Taking Gabapentin for Seizures
One of the serious effects of gabapentin is that it affects the mind. Some people have had thoughts of suicide while on the drug. Constantly monitor yourself or your elderly loved one for any changes in mood or symptoms. Make sure to disclose the information to the senior’s physician as soon as you notice them.
Before Intake of Gabapentin for Epilepsy
Refrain from using Gabapentin if you are allergic to it. But if your elderly loved one isn’t sure if the medicine is safe for them, ask them to tell their doctor if they have had:
- Kidney disease (or if you are currently on dialysis);
- Depression, a mood disorder, or suicidal thoughts or actions;
- A seizure (unless you are taking Gabapentin for seizures);
- Liver disease;
- Diabetes; or
- Heart disease;
Take Action if Side Effects Occur
Do not hesitate to seek emergency help or call 911 if your loved one is experiencing signs of an allergic reaction to the drug, such as:
- Difficulty in breathing
- Swelling or lips, face, tongue, or throat
Inform the senior’s doctor if they have experienced a serious drug reaction that affects their body, such as:
- Skin rash
- Unusual bruising
- Yellowing of the skin and eyes
- Swollen glands
- Flu-like symptoms
- Muscle aches
- Severe weakness
You may start noticing these side effects a couple of weeks after taking Gabapentin for seizures. Other new or worsening symptoms should also be disclosed to the senior’s doctor, such as behaviour changes:
- Difficulty sleeping
- Panic attacks
- Hyperactivity (mentally or physically)
- Thoughts of suicide or self-harm
- Feelings of impulsion or irritability
Other side effects include:
- Severe tingling or numbness
- Increased seizures
- Problems with your eyes
- Kidney problems – little or no urination, painful or difficult urination, swelling in your feet or ankles
- Problems with balance or muscle movement
- Severe weakness or tiredness
- Swelling in your hands or feet
- Upper stomach pain
- Chest pain, new or worsening cough with fever, trouble breathing
- Rapid eye movement
- Headache, dizziness, drowsiness, tiredness
- Coordination problems
Since the drugs affect each individual differently, your loved one may experience other side effects not listed above when taking Gabapentin for epilepsy. While this information is accurate, it is still best to call your doctor to seek medical advice about side effects. And to also inform them of any unusual feelings.
For People with Health Conditions
There are certain precautions for people with different health conditions, such as:
Epilepsy: For people with epilepsy, it is not advisable to abruptly stop taking Gabapentin for epilepsy. It increases the risk of having Epilepticus. Epilepticus is a medical emergency where a number of short or long seizures occur every 30 minutes or more.
Kidney Problems: For people with kidney problems, your body may process medications slower than usual. Ask your doctor about the dosage of the medicine and how often your loved one should take it. It may cause a rise of Gabapentin levels in the body.
Seniors: As you age, kidney functions will most likely decrease. Therefore, your loved one’s body may process the drug slower than normal. If this is the case, then the senior’s physician may prescribe a lower dose so that the drug won’t build up in their bodies. Too much of it can be really dangerous.
The doctor’s prescription – the type of drug and how often you take it, will depend upon a number of factors. Some factors include:
- The condition being treated
- Your age
- How the body reacts to the first dose
- Other medical conditions and concerns
- The severity of your condition
There are different ways to take Gabapentin for seizures. Each method is released in your body in various ways, so the dosage varies. Make sure your elderly loved one only takes what their doctor prescribes. The information presented above is for Gabapentin oral capsule. Other drug forms are not included.
Gabapentin doses should be reduced Slowly
If your loved one is taking the Gabapentin for seizures, it increases the risk of Status Epilepticus. Should there be a need to stop taking Gabapentin for epilepsy or lower the dose, the whole process is done slowly – over the course of at least one week. It’s important to make sure they continue the dosage as the doctor recommends.
For people with Postherpetic Neuralgia or Restless Leg Syndrome, the symptoms will not improve.
What happens if a dose is missed or is not taken on schedule?
As seniors, there may be times when they forget to take Gabapentin for seizures on time. When this happens, ask them to take one dose as soon as they remember. But if they remember just a few hours before the next dose, tell them to only take one dose – never take two doses at the same time
The medication may not work as well or it may stop working completely. There should be a certain amount of Gabapentin in your body at all times for it to work well.
What happens if your loved one took too much of the drug?
This leads to an increase of Gabapentin levels in the body which can be really dangerous. Symptoms of Gabapentin overdose include:
- Loose stools
- Double vision
- Slurred speech
- Tiredness or fatigue
If your loved one has taken too much, call your doctor and/or the local poison control centerright away . If the symptoms are life-threatening, do not hesitate to call 911.
Your loved one will know if the drug is working when your loved one experiences fewer seizures, they feel less nerve pain, or less restless legs syndrome.